Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 40, NWS Nashville, TN

May 26, 2024Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this tornado warning at May 26, 2024, 10:06 AM CDT for Macon County, Sumner County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 10:06 AM CDT (15:06 UTC)
Expired
May 26, 2024, 10:30 AM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:59 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1896 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

709 
WFUS54 KOHX 261506
TOROHX
TNC111-165-261530-
/O.NEW.KOHX.TO.W.0040.240526T1506Z-240526T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
1006 AM CDT Sun May 26 2024

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northeastern Sumner County in Middle Tennessee...
  Northwestern Macon County in Middle Tennessee...

* Until 1030 AM CDT.

* At 1005 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 8 miles northeast of Portland, or 18 miles
  north of Gallatin, moving east at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Sumner and northwestern Macon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3665 8631 3663 8600 3656 8599 3658 8648
      3665 8650
TIME...MOT...LOC 1505Z 263DEG 52KT 3665 8640 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
3 follow-up statements
377 
WWUS54 KOHX 261510
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1010 AM CDT Sun May 26 2024

TNC111-165-261530-
/O.CON.KOHX.TO.W.0040.000000T0000Z-240526T1530Z/
Sumner TN-Macon TN-
1010 AM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
NORTHEASTERN SUMNER AND NORTHWESTERN MACON COUNTIES...

At 1010 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Westmoreland, or 17 miles northwest
of Lafayette, moving east at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Westmoreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3665 8631 3663 8600 3656 8599 3658 8641
      3665 8641
TIME...MOT...LOC 1510Z 262DEG 52KT 3665 8631 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
113 
WWUS54 KOHX 261519
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1019 AM CDT Sun May 26 2024

TNC165-261529-
/O.CAN.KOHX.TO.W.0040.000000T0000Z-240526T1530Z/
Sumner TN-
1019 AM CDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHEASTERN SUMNER COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM CDT for Middle
Tennessee.

&&

LAT...LON 3664 8611 3663 8610 3663 8600 3656 8599
      3657 8622 3664 8621
TIME...MOT...LOC 1519Z 263DEG 51KT 3663 8617 

$$

TNC111-261530-
/O.CON.KOHX.TO.W.0040.000000T0000Z-240526T1530Z/
Macon TN-
1019 AM CDT Sun May 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
NORTHWESTERN MACON COUNTY...

At 1019 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Westmoreland, or 10 miles northwest of Lafayette,
moving east at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Macon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3664 8611 3663 8610 3663 8600 3656 8599
      3657 8622 3664 8621
TIME...MOT...LOC 1519Z 263DEG 51KT 3663 8617 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
685 
WWUS54 KOHX 261525
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1025 AM CDT Sun May 26 2024

TNC111-261534-
/O.EXP.KOHX.TO.W.0040.000000T0000Z-240526T1530Z/
Macon TN-
1025 AM CDT Sun May 26 2024

...THE TORNADO WARNING FOR NORTHWESTERN MACON COUNTY WILL EXPIRE AT
1030 AM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM CDT for Middle
Tennessee.

&&

LAT...LON 3664 8611 3663 8610 3663 8600 3656 8599
      3657 8622 3664 8621
TIME...MOT...LOC 1524Z 263DEG 52KT 3664 8609 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 6:30 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 26, 6:30 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
630 AM CDT Sun May 26 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 141 AM CDT Sun May 26 2024

All is quiet in Middle Tennessee at the moment but that won't last.
We face a substantial severe weather threat today. Right now, our
eyes are back to the west over Texas, Oklahoma, and Kansas where
storms are ongoing. That activity will move eastward through the
rest of the overnight hours. CAMS are showing the activity over
eastern Oklahoma/ northwestern Arkansas impacting our area during
the morning hours. There could be enough instability around for
this round to produce some damaging wind and an instance or two of
large hail. While this round has some severe potential this is
not the main round. The atmosphere will rapidly destabilize during
the afternoon with SBCAPE values potentially as high as 3000 J/kg
late in the afternoon. There is some uncertainty regarding the
convective evolution late in the afternoon. While there won't be
any large scale lift during that time frame, there could be some
remnant outflow boundaries around that could be a source of storm
initiation. Our effective bulk shear will be in excess of 50 kts
by the afternoon with some steeper mid level lapse rates advecting
into the area from the west. If storms can fire late in the
afternoon, we could see a couple supercells with all severe
threats (damaging winds, large hail, and tornadoes).

Confidence is higher in a solution where storms fire to our west
during the evening and move eastward into our area. By the time
storms get here, we will likely be looking at an MCS. With that
said, damaging winds would be the primary concern, but a few
circulations embedded in the line will pose a tornado threat and a
couple instances of large hail will still be possible given the
steep lapse rates aloft. The line of storms should move through the
area and clear our south and east by 2-4 AM CDT Monday morning. At
that point, the severe threat should be over but the rain will
linger.

In addition to the severe threat, a flash flooding threat will be
present particularly in the north where chances are higher of
multiple rounds of storms from this morning and this evening. While
storm motions will be progressive today, recent heavy rainfall and
PWAT values around the 90th percentile will pose enough threat to go
ahead and issue a flood watch for the entire area.

The front will slowly move through the CWA late tonight into
Memorial Day. The rain chances on Memorial Day should be confined
to areas east of I-65 and those chances will decrease as the
morning and afternoon progress.

&&

.LONG TERM...
(Monday Night through next Sunday)
Issued at 141 AM CDT Sun May 26 2024

By Monday night, the front will be east of us and the entire area
should be dry. This will be the start of a calmer pattern for the
rest of the week. Large scale troughing will dip out of Canada into
the Great Lakes region on Tuesday with northwesterly low level flow
here locally. The air will be drier on Tuesday with dew points
falling into the mid to upper 50s by sunset. By Wednesday, the low
level flow will be northerly as surface high pressure moves from
the northerly plains toward the Great Lakes. Highs on Wednesday
and Thursday will struggle to touch 80 degrees and the nights will
be cooler with lows in the 50s Thursday morning and Friday
morning. In fact, a few spots on the plateau may dip into the 40s.
The large trough will slide east on Friday with upper level
ridging on its heels. Highs on Friday will rebound back into the
low to mid 80s. Those warmer temperatures will stick around
through next weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM CDT Sun May 26 2024

Active weather expected during this taf cycle. A line of strong
to severe storms is currently approaching from the west and is
expected to bring impacts to terminals through the morning.
Additionally, some scattered development is possible this
afternoon, but no one model has a good idea where they'll develop
or even if they will develop. If storms do develop this
afternoon, all modes of severe weather will be possible,
likely bringing VFR vis thresholds down to IFR.

A second line of strong thunderstorms is expected to push in from
the west tonight after 04Z, with strong winds and very heavy rain
being the primary threats.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      90  71  85  64 /  60  90  20   0
Clarksville    88  69  83  61 /  80  90  10   0
Crossville     82  64  78  56 /  70  90  40  10
Columbia       90  68  85  61 /  50  90  20   0
Cookeville     83  66  80  59 /  70  90  40  10
Jamestown      82  64  78  57 /  80  90  40  10
Lawrenceburg   88  68  84  61 /  40  90  20   0
Murfreesboro   89  68  85  60 /  60  90  20   0
Waverly        89  67  83  61 /  60  90  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....Baggett

In the hours before

Local storm report, May 26, 9:30 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
930 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     Tstm Wnd Dmg     Bumpus Mills            36.61N 87.84W
05/26/2024                   Stewart            TN   Emergency Mngr

            Emergency Management reported trees down and
            power outages on north end of Stewart
            County.

&&

JAL
Local storm report, May 26, 9:53 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
953 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     Tstm Wnd Dmg     7 WSW Bumpus Mills      36.58N 87.95W
05/26/2024                   Stewart            TN   Trained Spotter

            Sportter reported trees and power lines down
            between Mile Markers 2-5 on the Woodland
            Trace Scenic Byway in Land Between the
            Lakes.

&&

JAL

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:37 AM CDTFlood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more25 hr
May 26, 8:45 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart45 min
May 26, 9:04 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Houston, Montgomery, Robertson, Stewart56 min
May 26, 9:10 AM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart50 min
May 26, 9:41 AM CDTAreal Flood AdvisoryOHXMontgomery, Stewart3 hr
May 26, 9:48 AM CDTTornado WarningOHXRobertson13 min
May 26, 9:51 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Houston, Macon, Montgomery and 6 more54 min
May 26, 9:56 AM CDTTornado WarningOHXRobertson, Sumner19 min
May 26, 10:40 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Smith and 1 more50 min
May 26, 11:26 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett52 min
May 26, 12:04 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart41 min
May 26, 12:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
May 26, 1:11 PM CDTAreal Flood AdvisoryOHXCheatham, Houston, Montgomery, Robertson, Stewart4 hr
May 26, 1:11 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner64 min
May 26, 1:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Houston, Humphreys, Montgomery and 2 more61 min
May 26, 1:52 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Sumner4 hr
May 26, 1:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Macon, Robertson, Rutherford, Sumner and 3 more67 min
May 26, 1:56 PM CDTAreal Flood AdvisoryOHXCheatham, Dickson, Houston, Humphreys4 hr
May 26, 2:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson43 min
May 26, 2:20 PM CDTFlash Flood WarningOHXRobertson, Sumner3 hr
May 26, 2:25 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Sumner, Wilson3 hr
May 26, 2:32 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale43 min
May 26, 2:56 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Rutherford, Williamson49 min
May 26, 3:13 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Overton, Pickett47 min
May 26, 3:14 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Pickett, Smith and 2 more2 hr
May 26, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRutherford, Williamson31 min
May 26, 3:25 PM CDTAreal Flood AdvisoryOHXDavidson, Dickson, Hickman, Rutherford, Williamson, Wilson2 hr
May 26, 3:35 PM CDTFlash Flood WarningOHXWilliamson3 hr
May 26, 3:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford33 min
May 26, 4:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Warren34 min
May 26, 4:40 PM CDTSpecial Weather StatementOHXCannon, Warren35 min
May 26, 6:45 PM CDTRiver Flood AdvisoryOHXStewart5 days

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.